Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 237, NWS Denver/Boulder, CO

September 21, 2005Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 21, 2005, 2:38 PM MDT for Adams County, Denver County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2005, 2:38 PM MDT (20:38 UTC)
Expired
Sep 21, 2005, 3:12 PM MDT
In force
34 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 212039
SVRBOU
COC001-031-212130-
/O.NEW.KBOU.SV.W.0237.050921T2038Z-050921T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
238 PM MDT WED SEP 21 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF NORTHEASTERN DENVER

* UNTIL 330 PM MDT

* AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME SOUTHWESTERN DENVER
  INTERNATIONAL AIRPORT...OR ABOUT 12 MILES NORTHEAST OF DENVER...
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARR
  LAKE...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER...
  NORTHEASTERN COMMERCE CITY AND NORTHERN AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3995 10480 3975 10480 3975 10452 3995 10453

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 212055
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT WED SEP 21 2005

COC001-031-212130-
/O.CON.KBOU.SV.W.0237.000000T0000Z-050921T2130Z/
ADAMS CO-DENVER CO-
254 PM MDT WED SEP 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MDT FOR
NORTHEASTERN DENVER AND WESTERN ADAMS COUNTIES...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL
AURORA...OR ABOUT 19 MILES EAST OF DENVER...MOVING EAST AT 20
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER... NORTHERN 
AURORA.

LAT...LON 3995 10480 3975 10480 3975 10452 3995 10453

$$

RPK
000 
WWUS55 KBOU 212112
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT WED SEP 21 2005

COC001-031-212122-
/O.CAN.KBOU.SV.W.0237.000000T0000Z-050921T2130Z/
ADAMS CO-DENVER CO-
312 PM MDT WED SEP 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENVER AND
WESTERN ADAMS COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3995 10480 3975 10480 3975 10452 3995 10453

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:45 AM MDT, 10 hours 53 minutes earlier.

Area forecast discussion, Sep 21, 3:45 AM MDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 AM MDT WED SEP 21 2005

.SHORT TERM...GRADUAL MOISTENING FROM THE WEST TODAY. MOUNTAIN DEW
POINTS ARE BACK IN THE 20S AFTER HOVERING CLOSER TO ZERO FOR THE
LAST WEEK. STILL A BIT OF A DOUBLE STRUCTURE TO THE JET...WITH A
RIPPLE ON THE SOUTH SIDE COMING ACROSS COLORADO DURING THE DAY AND A
MUCH STRONGER SPEED LIFTING OVER WYOMING TONIGHT. PLAINS WINDS WILL
BE LIGHT AND THOUGH THERE HAS BEEN SOME INCREASE IN MOISTURE IT
SHOULD STILL BE MARGINAL AT BEST FOR STORM DEVELOPMENT THIS
AFTERNOON. DURING THE LATE AFTERNOON AND EVENING WE SHOULD HAVE A
DISJOINTED COMBINATION OF CONVECTIVE OUTFLOW FROM STORMS ASSOCIATED
WITH THE NORTHERN JET AND THE COLD FRONT NOW ACROSS SOUTHERN
MONTANA. CURRENT PLAN IS FOR WEST WINDS FIRST WITH ISOLATED
CONVECTION...THEN A SHIFT TO NORTHEAST IN THE EVENING WITH SEVERAL
HOURS OF SHOWERS/STORMS. THIS STILL LOOKS REASONABLE. MAIN CHANGE TO
GRIDS WAS TO TRY TO REFINE THE TIMING A BIT BETTER TO FOCUS ON THE
LATE AFTERNOON/EVENING IN THE MOUNTAINS AND OVERNIGHT ON THE PLAINS.

.LONG TERM...SFC CDFNT WL SWEEP INTO THE PLAINS WED NIGHT.  STG NELY
WINDS JUST OFF THE DECK ARE EVIDENT IN THE CROSS SECTIONS...AND ARE
PROGGED TO CONTINUE INTO THE MRNG HRS THURS.  UPR TROF WL PASS INTO
NEBR BY THEN...TAKING WITH IT ALL OF THE UPLIFT AND PCPN GENERATING
MECHANISMS.  WL REDUCE POPS TO ISOLD ACRS THE ENTIRE REGION FOR
THURS MRNG AS PRECIP SHOULD BE LARGELY COINCIDENT WITH UPR TROF
PASSAGE.  REST OF THE DAY PROMISES TO BE COOL AND MOSTLY CLOUDY ACRS
THE PLAINS.  MSTR WL THIN OUT IN THE AFTN...SO THERE COULD BE A
PERIOD WITH A FEW PEEKS OF SUN BEFORE CONVECTIVE TEMPS ARE REACHED
AND RESULTING CUMULUS DVLPMENT BLOTS OUT THE SUN.  WL GO FOR BROKEN
SKIES FOR THE ENTIRE DAY WITH TEMPS IN THE UPR 60S.  ISOLD SHWRS
PSBL IN THE AFTN SINCE MSTR WL CONTINUE TO BE DECENT...BUT
CONDITIONS WL BE TOO STABLE TO ALLOW FOR MUCH TSTM DVLPMENT.  WILL
REMOVE POPS ENTIRELY IN THE NERN CORNER.

FRIDAY LOOKS DRIER AND WARMER AS SWLY FLOW RETURNS TO THE AREA.
MSTR CONTINUES TO ABOUND IN THE MID LVLS OF THE ATMS...BUT IT WL
PBLY BE TOO STBL ON THE PLAINS FOR CONVECTION...BUT WL ADD SOME LOW
POPS IN THE HIGH COUNTRY FOR SOME ISOLD ELEVATED CONVECTION.  TEMPS
SHOULD RECOVER WELL INTO THE 70S WITH SOME LOWER 80S PSBL NEAR THE
FTHILLS.  BEYOND FRIDAY...MDLS QUITE A BIT SLOWER WITH TROF ALG THE
WEST COAST.  LATEST GFS DOES NOT BRING THIS TROF ACRS OUR AREA UNTIL
MID WEEK NEXT WEEK.  SOME ENSEMBLE MEMBERS NOW POINTING TO THIS TROF
PHASING WITH SUBSTANTIAL COLD AIR FM CANADA.  THIS WOULD SPELL THE
FIRST GOOD COLD WAVE FOR MUCH OF THE CNTRL CONUS THURS.  WL NOT
CHANGE MUCH IN DAYS 4-7 AT THIS TIME...BUT SIGNS OF FALL MAY NOT BE
FAR OFF.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/046
Hazardous weather outlook, Sep 21, 11:04 AM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT WED SEP 21 2005

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN MOUNTAINS
EARLY THIS AFTERNOON...GRADUALLY SPREADING OVER THE URBAN CORRIDOR
AND EASTERN PLAINS LATER THIS AFTERNOON AND EVENING. GUSTY WINDS TO
50 MPH AND BRIEF RAIN WILL ACCOMPANY THE STRONGER STORMS. A COLD
FRONT WILL BE MOVING ACROSS EASTERN COLORADO THIS EVENING AND
OVERNIGHT WITH NORTHERLY WIND GUSTS TO 35 MPH WITH THE FRONT.
ISOLATED THUNDERSTORMS MAY ALSO DEVELOP ALONG THE FRONT AS IT MOVES
SOUTHWARD OVER THE PLAINS.

SEVERE STORMS ARE NOT EXPECTED AS THE LOW LEVELS OF THE ATMOSPHERE
ARE STILL RATHER DRY. AGAIN...GUSTY WINDS TO 50 MPH WILL BE THE MAIN
THREAT WITH STORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/RJK

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.